Kansas, 2020

Damaging Wind in Kansas, July 15, 2020

July 15, 2020 · NWS TOP · 1 event in 1 county or zone

Damaging wind was reported with one storms associated with a morning MCV on 7/15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Damaging wind was reported with one storms associated with a morning MCV on 7/15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 15, 4:50 AM CST, 4 hours earlier.

Area forecast discussion, Jul 15, 4:50 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Topeka KS
550 AM CDT Wed Jul 15 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Wed Jul 15 2020

At the time of this update (07Z), a large area of shower and
thunderstorm activity was located in central Kansas and progressing
toward the northeastern portion of the state. The cluster of
precipitation had developed into an MCV with broad-scale cyclonic
rotation noted on the radar loop. Surface analysis shows a boundary
draped across the area from far northeast KS southward into south-
central KS. Over the next several hours, the system will move along
the boundary and interact with a moist and unstable airmass over the
CWA. Mesoscale analysis at 07Z showed MLCAPE values as high as 3500
J/kg over central KS, decreasing northward. Shear is not as
impressive with effective bulk shear values around 25 to 30 kts.
Pwats were up to 2.0 inches, which is near record levels
climatologically. Based on this analysis, damaging wind gusts and
locally heavy rainfall leading to flooding will be the main
concerns with this system through the night and early morning
hours. Given the high pwats and slow movement of the system, many
locations could receive one to two inches of rain, with locally
higher amounts likely. The system should exit the area to the
east/northeast by midday with the RAP and HRRR both showing
northerly winds area-wide by that time.

Cloud cover is expected to linger much of the day, holding
temperatures down compared to recent days. Highs should range from
near 80 degrees close to the NE border, to the mid 80s in east-
central KS. Dewpoints, however, will continue to be oppressive in
the low 70s.

.LONG TERM...(Thursday through Tuesday)
Issued at 229 AM CDT Wed Jul 15 2020

The general upper level pattern through the long-term period looks
fairly zonal with a ridge suppressed over the southern US and low
amplitude waves traversing the northern US/southern Canada
periodically.

Some models are showing a shortwave moving across southern KS on
Thursday. I went ahead and lowered highs a bit to account for
additional cloud cover should these models verify with precip to
our south. Weak waves in this kind of flow can be difficult to
forecast at this range but there appears to be another signal, at
least from the NAM, for a complex of storms late Friday into early
Saturday. Other models show a very subtle wave with an 850mb jet
kicking in Friday night. Will have to monitor trends for the
potential of another MCS impacting the area Friday night, however,
confidence is not currently high enough to include categorical
POPs.

As of right now, the weekend is looking dry and very hot. Forecast
highs will approach 100 degrees with heat index values as high as
110 at times. If this forecast holds (pending any possible impact
from precip chances Saturday morning), an Excessive Heat Watch
might need to be considered. Our next surface boundary looks to
approach the area from the north through the weekend and possibly
sag into northern KS by early next week. That might become our
next best chance for another round of wet weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 544 AM CDT Wed Jul 15 2020

Rain showers and isolated thunderstorms are expected to continue
near terminals for the first few hours of this TAF period before
tapering off. There remains a strong signal from models that CIGS
could drop to MVFR until late this morning/early this afternoon as
rain lightens up. Improvement to VFR conditions is then expected
for the remainder of the afternoon and evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jul 15, 4:55 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
555 AM CDT Wed Jul 15 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-161100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
555 AM CDT Wed Jul 15 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Lingering rain showers and isolated thunderstorms are expected
this morning. Rainfall could be heavy at times and localized
flooding will be possible early today. Rain should then exit the
area by early this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several days of excessive heat are expected from Friday through
Monday. Be sure to check on the vulnerable to make sure they can
cool off and plan on moving outdoor activities to the cooler
parts of the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 15, 4:27 AM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
527 AM CDT Wed Jul 15 2020

KSZ011-012-151100-
Brown-Nemaha-
527 AM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA AND BROWN COUNTIES
UNTIL 600 AM CDT...

At 526 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hiawatha, Sabetha, Horton, Everest, Fairview, Robinson, Morrill,
Bern, Goff, Reserve, Powhattan, Oneida, Hamlin, Willis, Kickapoo
Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9534 3965 9579 3966 9595 4000 9600
      4000 9534
TIME...MOT...LOC 1026Z 208DEG 39KT 3969 9572
Local storm report, Jul 15, 6:29 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
07/15/2020  M1.85 INCH       OTTAWA             KS   TRAINED SPOTTER

            STORM TOTAL - RAIN HAS COME TO AN END.

&&

BD
Local storm report, Jul 15, 7:11 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 AM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       1 NNW WASHINGTON        39.83N 97.06W
07/15/2020  M2.10 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BD
Special weather statement, Jul 15, 8:46 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
946 AM CDT Wed Jul 15 2020

KSZ040-151545-
Douglas-
946 AM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 1045 AM
CDT...

At 945 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Richland, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3878 9550 3896 9550 3898 9519 3896 9518
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3874 9506
TIME...MOT...LOC 1445Z 271DEG 21KT 3887 9546

BD

The radar

The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 15, 8:50 AM CST to 8:51 AM CST
Where
Douglas County, 3.3 mi WSW of Lone Star
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.860, -95.410

A small chicken coop was blown over along with a small playground set.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910934.